Tennessee, 2010Winter Weather in Tennessee, March 2, 2010
March 2, 2010 · NWS HUN · 3 events in 3 counties and zones
A low pressure system developed and intensified in the northern Gulf of Mexico and tracked east-northeast across northern Florida. Although surface air temperatures were in the 40s much of the early morning (nighttime) hours, moderate to heavy snowfall was able to rapidly cool air temperatures to at or just above freezing across southern Tennessee.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed and intensified in the northern Gulf of Mexico and tracked east-northeast across northern Florida. Although surface air temperatures were in the 40s much of the early morning (nighttime) hours, moderate to heavy snowfall was able to rapidly cool air temperatures to at or just above freezing across southern Tennessee. In the higher elevations, temperatures managed to remain near or just below freezing during the entire day. Snowfall accumulations ranged from 1 to 2 inches. Snow remained on the ground through the morning of the 4th on the Cumberland Plateau where temperatures remained near or just below freezing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 1, 11:47 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 1, 11:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1147 PM CST MON MAR 1 2010
.UPDATE...
UPDATED FOR 06Z AVIATION DISCUSSION.
&&
.AVIATION.../06Z TAFS/
VFR CONDITIONS WILL CONTINUE AT BOTH TERMINALS THROUGH ROUGHLY 09Z
WITH VERY LIGHT RAINFALL POSSIBLE DURING THIS TIME SO INCLUDED
VCSH. PRECIPITATION WILL BEGIN TO PICK UP AFTER 09Z BEGINNING AS
-RA BUT EVENTUALLY CHANGING TO A -RASN MIX AFTER 13Z. CEILINGS ARE
LIKELY TO DROP TO MVFR WITH IFR POSSIBLE AS WELL. PRECIPITATION
WILL PULL OUT OF NORTH ALABAMA FAIRLY QUICKLY WITH MOST IF NOT ALL
OF IT GONE BY 19Z WITH MVFR CEILINGS CONTINUING THROUGH THE PERIOD.
&&
.DISCUSSION...
PRIMARY ADJUSTMENTS TO FCST INVOLVED RAISING TEMPS A DEGREE OR TWO
FOR MOST LOCATIONS...AND DEWPOINTS LIKEWISE. THE MAIN FOCUS FOR
THIS EVENING INVOLVES DETERMINING COLD AIR/MOISTURE AVAILABILITY
FOR THIS POTENTIAL SNOW SITUATION. THE PROBLEM IS...THAT CURRENT
WET-BULB LOW-LVL TEMPS ARE GENERALLY AROUND THE MID/UPR 30S...AND
UPSTREAM OBS ARE ONLY A COUPLE OF DEGREES COOLER. DYNAMIC COLUMN
COOLING MAY ALLOW WET BULB TEMPS TO FALL A FEW DEGREES...BUT
MAINLY ONLY IN SERN AREAS. THE BEST LARGE SCALE DYNAMIC LIFT WITH
THIS SYSTEM STILL LOOKS TO REMAIN JUST SOUTH...AND FGEN FORCING
LIKEWISE SHOULD REMAIN JUST TO OUR SOUTH. THUS...TEMPS MAY BE TOO
WARM FOR A SIGNIFICANT SNOW EVENT FOR MOST AREAS. THE BEST
CONFIDENCE FOR ANY SNOWFALL STILL IS FOR OUR HIGHER TERRAIN
AREAS...GENERALLY ABOVE ABOUT 1200 FT...ACCORDING TO THE LATEST
SUITE OF SOUNDINGS.
NEVERTHELESS...GIVEN THE OVERALL LOW CONFIDENCE IN SOME FCST
PARAMETERS...WILL RETAIN THE WSW FOR ALL COUNTIES INVOLVED...BUT
HAVE DECREASED SNOWFALL AMOUNTS FOR THE 12-18Z TIMEFRAME BY ABOUT
0.2-0.3" AT THIS TIME.
&&
.PREV DISCUSSION.../ISSUED 334 PM CST MON MAR 1 2010/
BEGINNING TUES...WILL STAY WITH HIGHS WELL BELOW MOS AVGS SINCE
THE PCPN AND CAA WILL SUPPRESS TEMPS...AND GO WITH MOS CONSENSUS
TMRW NIGHT. FORTUNATELY GROUND TEMPS ARE WARM...AND THIS IS A
NARROW WINDOW OF SNOWFALL...SO IMPACTS MAY NOT BE TOO BAD.
STILL COULD SEE SOME SNOW SHOWERS WEDNESDAY AS A SECONDARY TROUGH
SWINGS SWD THROUGH THE AREA. WILL CONTINUE TO UNDERCUT MOS HERE AS
WELL...BUT HAVE BACKED OFF ON POPS SLIGHTLY WITH LESSER MOISTURE
AVAILABILITY.
LONG TERM...
WEDNESDAY NIGHT INTO THURSDAY...NORTHWEST FLOW REMAINS IN PLACE OVER
THE AREA...AS THE LOW PRESSURE SYSTEM PUSHES FURTHER EAST OFF THE
ATLANTIC COAST. ANOTHER DISTURBANCE WILL ROTATE AROUND THE LOW OFF
THE ATLANTIC COAST. THIS SHOULD KEEP MOSTLY CLOUDY CONDITIONS AROUND
THROUGH THURSDAY...BEFORE CLOUDS SHIFT OFF TO OUR NORTHEAST. THIS
WILL KEEP THE COLDER AIR IN PLACE THROUGH MID WEEK. HIGH
TEMPERATURES WERE LOWERED INTO THE UPPER 30S TO LOWER 40S ON
THURSDAY...DUE TO CLOUD COVER AND COLD AIR ADVECTION. SOME MODELS
CONTINUE TO SQUEEZE OUT SCATTERED FLURRIES WEDNESDAY NIGHT THROUGH
THURSDAY. BASED ON SOUNDINGS...CANNOT RULE THIS OUT. SO LEFT
FLURRIES IN FORECAST DURING THIS TIME. NO SNOWFALL ACCUMULATION IS
EXPECTED THOUGH.
THURSDAY NIGHT THROUGH SATURDAY LONG RANGE MODELS DO CONVERGE ON A
STRONG SURFACE HIGH BUILDING INTO THE EASTERN US AND SHIFTING SLOWLY
EAST OF THE AREA LATE IN THE WEEKEND PERIOD. THIS SHOULD KEEP
TEMPERATURES BELOW NORMAL THROUGH FRIDAY NIGHT. I THINK A LITTLE
BELOW NORMAL...SO WENT UNDER GUIDANCE A BIT. A WARM UP IS IN STORE
SATURDAY THROUGH MONDAY...WHEN ZONAL FLOW TRANSITIONS TO
SOUTHWESTERLY FLOW OVER THE WEEKEND. HIGH TEMPERATURES COULD CLIMB
INTO THE LOWER TO MID 60S BY THE WEEKEND AND INTO MONDAY. MODELS
REALLY DIVERGE THE DEVELOPMENT OF THE NEXT STORM SYSTEM FROM FRIDAY
NIGHT THROUGH THE REMAINDER OF THE FORECAST PERIOD. DUE TO
DIFFERENCES IN THE PROGRESSION AND PLACEMENT OF THIS SYSTEM. KEPT
FORECAST BASICALLY THE SAME AS PREVIOUS FORECAST SINCE MODELS ARE
DIVERGING SO MUCH.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM 4 AM TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES: CULLMAN...JACKSON...MADISON...MORGAN.
WINTER STORM WARNING FROM 4 AM TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES: DEKALB...MARSHALL.
TN...WINTER WEATHER ADVISORY FROM 4 AM TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES: FRANKLIN TN.
&&
AVIATION...KNS
DISCUSSION...KDW
PREV DISCUSSION...BCCHazardous weather outlook, Mar 1, 11:03 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1103 PM CST MON MAR 1 2010
ALZ001>005-TNZ076-096-021215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MOORE-LINCOLN-
1103 PM CST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A MIX OF RAIN AND SNOW IS EXPECTED TO BEGIN MAINLY AFTER 3 AM CST
WITH TEMPERATURES LIKELY REMAINING JUST ABOVE FREEZING. ANY SNOW
THAT FALLS WILL BE LIGHT...SO LITTLE OR NO ACCUMULATION IS EXPECTED
BEFORE DAYBREAK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
BY TUESDAY MORNING...PRECIPITATION IS EXPECTED TO CHANGE OVER TO
LIGHT SNOW WITH ANY ACCUMULATIONS UNDER ONE HALF INCH. PRECIPITATION
WILL EXIT THE AREA BY NOON TUESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
ALZ006-007-009-016-TNZ097-021215-
MADISON-MORGAN-JACKSON-CULLMAN-FRANKLIN TN-
1103 PM CST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A MIX OF RAIN AND SNOW IS EXPECTED TONIGHT WITH TEMPERATURES IN MOST
LOCATIONS REMAINING JUST ABOVE FREEZING. LIGHT ACCUMULATIONS ON
ELEVATED SURFACES AND GRASSY AREAS BELOW ONE HALF INCH MAY BE
POSSIBLE BEFORE DAYBREAK...ESPECIALLY SOUTH OF THE TENNESSEE RIVER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
BY TUESDAY MORNING...PRECIPITATION WILL BE IN THE FORM OF MOSTLY
LIGHT SNOW...AND SHOULD CONTINUE THROUGH THE MORNING AND PERHAPS
INTO THE EARLY AFTERNOON. TOTAL SNOW ACCUMULATION AROUND ONE INCH IS
POSSIBLE...MAINLY AT HIGHER ELEVATIONS. HOWEVER...WITH TEMPERATURES
JUST ABOVE FREEZING...AND SOME UNCERTAINTY IN THE EXPECTED STORM
TRACK...THESE AMOUNTS COULD CHANGE. INTERESTS ARE ENCOURAGED TO
MONITOR THE LATEST FORECASTS AND STATEMENTS FOR UPDATES.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
ALZ008-010-021215-
MARSHALL-DEKALB-
1103 PM CST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ALABAMA.
.DAY ONE...TONIGHT...
A MIX OF RAIN AND SNOW IS EXPECTED TONIGHT AS TEMPERATURES CONTINUE
TO FALL...BUT REMAIN JUST ABOVE FREEZING. ACCUMULATIONS ON ELEVATED
SURFACES AND GRASSY AREAS MAY BE UP TO ONE HALF INCH BEFORE
DAYBREAK...MAINLY AT HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
BY TUESDAY MORNING...PRECIPITATION SHOULD BE IN THE FORM OF ALL
LIGHT SNOW...AND SHOULD CONTINUE INTO EARLY AFTERNOON. TOTAL SNOW
ACCUMULATIONS AROUND TWO TO THREE INCHES ARE POSSIBLE...MAINLY AT
HIGHER ELEVATIONS. HOWEVER...WITH TEMPERATURES VERY CLOSE TO
FREEZING...AND SOME UNCERTAINTY IN THE EXPECTED STORM TRACK...THESE
AMOUNTS COULD CHANGE. INTERESTS ARE ENCOURAGED TO MONITOR THE LATEST
FORECASTS AND STATEMENTS FOR UPDATES.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
JE/KDW
In the hours before
Special weather statement, Mar 2, 12:24 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1224 AM CST TUE MAR 2 2010
ALZ001>005-TNZ076-096-021200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MOORE-LINCOLN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...
MOULTON...ATHENS...LYNCHBURG...FAYETTEVILLE
1224 AM CST TUE MAR 2 2010
...LIGHT SNOW POSSIBLE LATE TONIGHT AND TUESDAY...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTHERN GULF COAST
TONIGHT. AT THE SAME TIME...MOISTURE WILL INCREASE OVER THE
TENNESSEE VALLEY WHILE COOLER AIR BEGINS TO FUNNEL INTO THE REGION
FROM THE NORTH. AS A RESULT...PRECIPITATION WILL START OUT AS RAIN
AROUND MIDNIGHT AND THEN MIX WITH OR CHANGE TO SNOW TOWARDS
SUNRISE. LITTLE OR NO ACCUMULATIONS ARE EXPECTED TONIGHT.
THE PRECIPITATION SHOULD BEGIN TO TAPER OFF BY AROUND MIDDAY
TUESDAY. TOTAL SNOWFALL AMOUNTS ON TUESDAY WILL BE AROUND A HALF
INCH OR LESS ACROSS NORTHWEST ALABAMA AND LINCOLN AND MOORE
COUNTIES IN SOUTHERN MIDDLE TENNESSEE. THESE ACCUMULATIONS ARE
MOST LIKELY ON ELEVATED SURFACES AND GRASSY AREAS.
WITH TEMPERATURES CLOSE TO FREEZING...AND SOME UNCERTAINTY STILL
IN THE STORM TRACK...THE AMOUNTS COULD ULTIMATELY BE MORE OR LESS
THAN CURRENTLY EXPECTED. RESIDENTS SHOULD STAY TUNED FOR THE
LATEST UPDATES ON THIS DEVELOPING WINTER WEATHER SITUATION.
SS
Winter Weather, Moore
- When
- March 2, 3:00 AM CST to 11:00 AM CST
- Where
- Moore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
Snowfall accumulation of 2.0 inches was reported in Lynchburg.
Winter Weather, Lincoln
- When
- March 2, 3:00 AM CST to 11:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Snowfall accumulation of 2.0 inches was reported in Fayetteville.
Winter Weather, Franklin
- When
- March 2, 4:00 AM CST to 12:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
Snowfall accumulations of up to 1.7 inches were reported. The highest amount of 1.7 inches was reported in Winchester.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Georgia, March 2, 201038 events
- Winter Storm and Winter Weather in North Carolina, March 2 to 3, 201025 events
- Winter Weather in Virginia, March 2 to 3, 201018 events
- Winter Weather in North Carolina, March 2, 201016 events
- Winter Weather in South Carolina, March 2, 201012 events
- Winter Storm and Winter Weather in South Carolina, March 2, 201010 events
- Heavy Snow and Winter Weather in Alabama, March 2, 20109 events
- Heavy Snow in North Carolina, March 2, 20109 events
- Heavy Snow in North Carolina, March 2, 20109 events
- Heavy Snow and High Wind in North Carolina, March 2 to 3, 201053 kt wind · 9 events
- High Surf in Hawaii, March 2 to 5, 20108 events
- Winter Weather in Kentucky, March 2, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209591, 209592, 209590.